Recovering from lithium

March 25, 2009

In late August 2008 I consulted my GP about the Lithium, frequent urination, dehydration and associated symptoms. He knew a lot about lithium-related diabetes insipidus (which means watery pee) and has several patients on lithium with the side effect.

He considered my theory that lithium was responsible for loss of athletic performance plausible given that the symptoms began when I started taking the drug and that dehydration can produce these symptoms. His view was that putting up with these urinary problems as an active 44 year old man was not a good choice. For an old person who mostly sits at home, perhaps the decision would be different but for a person with decades of active life ahead it’s not a good way to live.

I took a few other factors into consideration. The effects of lithium on the kidneys may get worse with duration of treatment. The effects may be only partially reversible or not at all with the chances of recovery worsening with treatment duration. Moreover, cycling is beneficial to my mental health: the flow, the accomplishments, the fun. And it’s the closest thing to meditation that I’ve experienced – it changes my mental state.

My GP advised that I try another mood stabilizer but warned me not to stop the lithium without consulting with my shrink.

So I stopped taking lithium immediately without consulting my shrink. I’m like that sometimes. It was a mistake. I don’t recommend it. I became really depressed very quickly and ended up back at my shrink in a couple of weeks with my tail between my legs.

She offered either valproate or trilptal. Valproate appears to be more effective but has worse side effects. Trileptal doesn’t look all that impressive from the trials data but it doesn’t have the threat of serious weight gain. I chose Trileptal.

At low dose made me irritable, anxious, jumpy, easily angered and sometimes confused. So we decided to try a higher dose which made these side effects even worse and made thinking quite hard at times. Then we switched to valproate.

The trileptal side effects went away and I started to feel myself again. Depressed. Mild to moderate depression was my baseline condition by now. It had been like that for about three years. But I wanted to give it time to see if the valproate was working as a mood stabilizer before adding an antidepressant. What’s happened mood-wise since then is a story for another blog entry.

But the main point for this story is that about 6 weeks after quitting lithium, I noticed that my cycling performance was improving. Then it improved quickly over the next two or three weeks, after which I had a couple of rides that confirmed that I was back on form. I was pretty much back to my former condition. Since I’d never quit training, my legs and cardio system were still strong and it seems that all I needed was for my kidneys to recover so I could get my hydration back to normal.

That was back in October and was very encouraging. I’ve kept the training up over the winter and I’m planning to start racing in a couple of weeks and have plans to ride the Saratoga 24-hour time trial in July.

Advertisements